Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 99, NWS New Orleans, LA

August 8, 2018Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 8, 2018, 6:33 PM CDT for Amite County, Wilkinson County, Mississippi; East Feliciana Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 6:33 PM CDT (23:33 UTC)
Expired
Aug 8, 2018, 7:00 PM CDT
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties East Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS54 KLIX 082333
SVRLIX
LAC037-MSC005-157-090000-
/O.NEW.KLIX.SV.W.0099.180808T2333Z-180809T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
633 PM CDT WED AUG 8 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Eastern East Feliciana Parish in southeastern Louisiana...
  Southeastern Wilkinson County in southern Mississippi...
  Southwestern Amite County in southern Mississippi...

* Until 700 PM CDT.

* At 633 PM CDT, a severe thunderstorm was located over Norwood, or
  near Clinton, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Centreville, Gloster, Wilson, Norwood and Felps. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3107 9078 3100 9082 3098 9085 3096 9085
      3095 9086 3094 9086 3072 9098 3095 9120
      3121 9106
TIME...MOT...LOC 2333Z 221DEG 5KT 3095 9106 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
860 
WWUS54 KLIX 082351
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
651 PM CDT WED AUG 8 2018

LAC037-MSC005-157-090000-
/O.EXP.KLIX.SV.W.0099.000000T0000Z-180809T0000Z/
East Feliciana LA-Wilkinson MS-Amite MS-
651 PM CDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EAST FELICIANA
PARISH...SOUTHEASTERN WILKINSON AND SOUTHWESTERN AMITE COUNTIES WILL
EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3107 9078 3100 9082 3098 9085 3096 9085
      3095 9086 3094 9086 3072 9098 3095 9120
      3121 9106
TIME...MOT...LOC 2350Z 221DEG 5KT 3096 9105 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:13 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 4:13 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
413 PM CDT Wed Aug 8 2018

.SHORT TERM...

A mid to upper level ridge centered over the south Atlantic coast
and eastern Gulf coast is expected to persist through the end of
the week. A more amplified pattern will continue to take shape
with a mid/upper ridge building over the western Conus with
falling heights across the eastern Conus going into Thursday and
Friday. This will continue to suppress the deep layer ridge axis
that has been over the central Gulf coast region.

Isolated to scattered coverage of the showers and thunderstorms
late this afternoon should become isolated during the early
evening hours before mostly diminishing/dissipating by 10 pm. The
main threat from the stronger storms will be gusty winds and
locally heavy rainfall amounts that may cause localized street
flooding. Similar coverage with generally scattered diurnal
showers and thunderstorms are expected on Thursday then an
increase with more numerous coverage of rainfall is expected on
Friday as a weak low level frontal boundary approaches the region
with a pooling of deep layer moisture to the south. This will be
favorable for areas of heavy rainfall with some minor flooding
possible. Most of the forecast area is outlooked in a marginal
risk of excessive rainfall for Friday and Friday night.

.LONG TERM...

The amplified pattern over much of the Conus is expected to
continue over the weekend with the sharp western ridge becoming
elongated southwest to northeast as a shortwave trough moves into
the Pacific Northwest and western Canada. This is expected to
cause an upper trough with a low to develop over the Great Lakes
to Ohio Valley region over the weekend into early next week. This
should maintain at least a weakness over the interior Gulf south
on Saturday, but then a deep layer ridge is expected to start to
redevelop over the central Gulf coast region Sunday into early
next week. Rain chances will remain elevated over the weekend, but
then the ridging should start to bring rain chances down near to
slightly below normal for this time of year by Monday or Tuesday.
Temperatures should remain fairly close to the seasonal averages,
but likely a bit lower on the higher rain coverage days and higher
on the drier days. 22/TD

&&

.AVIATION...

VFR conditions will once again prevail through the entire forecast
period at all of the terminals. However, there will be a threat of
scattered thunderstorms through 02z this evening, and once again
from 15z through 00z tomorrow. VCTS and PROB30 wording has been
included to reflect this threat. If a thunderstorm passes near or
over a terminal, a brief period, generally an hour or less, of
reduced visibilities, lower ceilings, lightning strikes, and gusty
winds can be expected. 32

.MARINE...
High pressure will shift from the Southeast into the eastern Gulf of
Mexico tonight and tomorrow.  Winds will shift from a southeast to a
southwest component as this occurs.  Over the weekend, this surface
high pressure system will become centered over the central GOMEX.
There could also be an increase in the pressure gradient over the
weekend as a front stalls over the Gulf South. Wind speeds should
increase from 5 to 10 knots to 10 to 15 knots on Friday and then
continue through the weekend. Seas should increase to 2 to 4 feet
over the weekend.  The high should move more over the coastal waters
early next week and winds should fall below 10 knots.  Seas should
also decrease back to around 1 to 2 feet. Winds and seas could be
locally higher for brief periods of time near any stronger
thunderstorms that develop over the forecast period.  32

&&

.DECISION SUPPORT...

DSS code: Green
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  92  72  90 /  20  30  20  60
BTR  74  91  74  90 /  20  50  20  60
ASD  73  92  74  91 /  10  40  20  50
MSY  77  91  77  90 /  20  40  20  60
GPT  76  90  76  90 /  20  30  20  50
PQL  74  92  74  92 /  20  30  20  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 8, 11:01 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1101 AM CDT Wed Aug 8 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-090415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1101 AM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible this afternoon and into
the early evening hours. A few storms may be strong and produce
gusty winds, frequent lightning and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widespread scattered thunderstorms are expected Thursday through
Sunday, with less coverage Monday and Tuesday. A few storms may
be strong Thursday through Sunday with gusty winds, frequent
lightning and torrential rainfall the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, Aug 8, 5:47 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
547 PM CDT WED AUG 8 2018

LAZ048-082315-
East Baton Rouge-
547 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN EAST BATON ROUGE
PARISH...

At 547 PM CDT, a strong thunderstorm was located over Brownfields, or
over Baker, moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Slaughter, Pride, Merrydale, Brownfields
and Baton Rouge Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3071 9126 3071 9115 3070 9096 3047 9103
      3048 9120 3052 9121 3052 9124 3070 9127
TIME...MOT...LOC 2247Z 183DEG 7KT 3056 9114

32
Special weather statement, Aug 8, 6:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
629 PM CDT WED AUG 8 2018

LAZ036-MSZ068-069-090000-
East Feliciana-Wilkinson-Amite-
629 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EAST FELICIANA
PARISH...SOUTHEASTERN WILKINSON AND SOUTHWESTERN AMITE COUNTIES...

At 629 PM CDT, a strong thunderstorm was located over Norwood, or
near Clinton, moving northeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clinton, Centreville, Wilson, Norwood and Felps.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3096 9084 3075 9102 3095 9120 3114 9107
TIME...MOT...LOC 2329Z 221DEG 5KT 3095 9107

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:09 AM CDTSpecial Marine WarningLIX66 min
Aug 8, 5:47 PM CDTSpecial Weather StatementLIXEast Baton Rouge28 min
Aug 8, 6:29 PM CDTSpecial Weather StatementLIXEast Feliciana31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.